U.S. doctors online nowAsk doctors free
Houston, TX
A 62-year-old male asked:

does being on prozac (fluoxetine) affect which drugs you can use for gen anesth?

4 doctor answers21 doctors weighed in
Dr. Jeffrey Junig
Psychiatry 33 years experience
Not significantly.: Fluoxetine blocks an enzyme at the liver that breaks down some medications. Most anesthetic medications are either not metabolized at all-- the inhaled agents-- or are broken down by several mechanisms. Fluoxetine does not affect hemodynamics or other life functions in a way that would interfere with anesthesia.
Dr. Scott Mackinnon
Anesthesiology 33 years experience
No: No worries here, the ssri medications are safe to take up until the day of and can be immediately continued.
Dr. John Stork
Anesthesiology 43 years experience
No.: Prozac (fluoxetine) does increases levels of serotonin, a neurotransmitter; narcotics do also. If too many drugs are given which increase serotonin, a serious complication- serotonin syndrome, can occur. But this would be very unusual at normal doses. Your anesthesia provider should however always know about all the drugs you are taking, including over the counter and herbal supplements.
Dr. David Rosenfeld
Pain Management 27 years experience
Not really: Prozac (fluoxetine) causes reputable of a brain chemical called serotonin. Make sure your anesthesiologist knows you take it. Use of Prozac (fluoxetine) has no effect in what we use for ga.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Nov 27, 2017

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.